Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 47, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 4, 2002, 8:54 PM MDT for Sedgwick County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2002, 8:54 PM MDT (02:54 UTC)
- Expired
- Aug 4, 2002, 9:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 180 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 9:15 PM MDT | Thunderstorm Wind 52 E | Ovid, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
049 WUUS55 KBOU 050254 SVRDEN COC115-050345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 854 PM MDT SUN AUG 4 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF JULESBURG * UNTIL 945 PM MDT * AT 854 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF OVID...OR ABOUT 11 MILES SOUTH OF JULESBURG...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...JULESBURG AND OVID. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4100 10250 4078 10250 4078 10208 4099 10207 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:01 PM MDT, 5 hours 53 minutes earlier.
Area forecast discussion, Aug 4, 3:01 PM MDT, 5 hours 53 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 301 PM MDT SUN AUG 4 2002 TONIGHT: CURRENT RADAR PICTURES ARE INDICATING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS GOING OVER THE FOOTHILLS...PARK COUNTY...AND THE PALMER RIDGE. THIS AFTERNOON HAS A BIT MORE LOW LEVEL MOISTURE IN PLACE THEN SATURDAY AFTERNOON AND THE ACARS SOUNDINGS SHOW THE MID/UPPER LEVEL CAP A BIT WEAKER. THE REAL SOUNDINGS KEEP SHOWING PRECIPITABLE WATER VALUES OVER AN INCH. SCATTERED TO ISOLATED POPS WILL SUFFICE THIS EVENING. MONDAY THROUGH WEDNESDAY: THE WATER VAPOR SATELLITE PICTURES ARE SHOWING A BIT OF A MID/UPPER LEVEL DRY INTRUSION COMING OUR WAY. HOWEVER THE MOISTURE SHOULD NOT BE PINCHED OFF COMPLETELY. MODELS SHOW THE UPPER RIDGE CENTER TO REMAIN EAST OF THE FORECAST OFFICE THROUGH THE PERIOD. SO WE SHOULD STAY IN THE FAVORABLE FETCH FOR MID AND UPPER LEVEL MOISTURE. IN THE LOW LEVELS...THE GRIDS KEEP SOME FORM OF EASTERLY FLOW UP INTO THE FOOTHILLS THROUGH WEDNESDAY ALONG WITH A DECENT THETA-E AXIS BELOW 600 MB...ESPECIALLY OVER THE FOOTHILLS AND ADJACENT PLAINS. CROSS SECTION LAPSE RATES SHOW A PRETTY GOOD CAP CONTINUING BETWEEN 500-400 MB. THE DIV-Q GRIDS SHOW LITTLE SYNOPTIC SCALE FORCING ON MONDAY...BUT SOME WEAK ASCENT IN PROGGED FOR TUESDAY AND WEDNESDAY. PRECIPITATION GRIDS SHOW MEASURABLE PRECIPITATION OVER THE WESTERN TWO-THIRDS OF THE FORECAST AREA FROM ABOUT MID AFTERNOON THROUGH JUST AFTER MIDNIGHT ALL THREE DAYS...MONDAY THROUGH WEDNESDAY. SINCE IT ACTUALLY HAS STARTED TO RAIN NOW WITH THE GREAT PONTOON UPON UP...PERSISTENCE SHOULD BE THE BEST ROUTE TO GO WITH AS FAR AS POPS GO. SCATTEREDS LOOK GOOD FOR THE MOUNTAIN...FOOTHILLS...PALMER RIDGE...AND URBAN CORRIDOR THROUGH THE PERIOD. FOR TEMPERATURES...GRIDS SHOW MINOR FLUCTUATION THROUGH THE PERIOD...BUT PERSISTENCE WILL BE GOOD... WHICH BY THE WAY KEEPS THE READINGS NEAR NORMALS. FOR THE EXTENDED PERIOD THE UPPER RIDGE CENTER REMAINS EAST OF THE FORECAST AREA THROUGH ABOUT FRIDAY. AN UPPER TOUGH NORTH OF COLORADO PUSHES EAST LATE FRIDAY INTO SATURDAY...WITH THE UPPER RIDGE PUSHING BACK TO OUR SOUTHWEST BY SUNDAY. WILL START TO DRY OUT THE FORECAST FOR NEXT WEEKEND. RJK .DEN...NONE.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:09 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 56 min |
| Aug 4, 7:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 54 min |
| Aug 4, 7:42 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Aug 4, 9:58 PM MDT | Flash Flood Warning | BOU | Sedgwick | 3 hr |
| Aug 5, 2:40 PM MDT | Flash Flood Warning | BOU | Jefferson, Park | 3 hr |
| Aug 5, 3:12 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 48 min |
| Aug 5, 3:31 PM MDT | Flash Flood Warning | BOU | Adams, Denver | 2 hr |
| Aug 5, 4:50 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Jefferson | 40 min |
| Aug 5, 4:50 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 55 min |
| Aug 5, 5:01 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 59 min |
| Aug 5, 5:48 PM MDT | Flash Flood Warning | BOU | Larimer | 117 min |
| Aug 5, 5:49 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.